Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Is it safe to use contraceptive pills like i pill? Side effects?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5620 Questions
Hello Doctor,
I am a 30 year old Married Man.Last Night I had unprotected sex with my wife and I have a feeling that she might get pregnant.But we not ready for the child yet.We need some more time so that we can for the Baby.As of now its a Big NO.What do I do now to ensure she doesn't get pregnant now? Do I give her Contraceptive Pills like i-Pill etc.But at the same time please advise on the side -effects of it.Please advise if it affects adversely for Future Pregnancy prospects because in that case this is not a viable option and hence please advise on a step which ensures she doesn't get Pregnant now and also it should not have any adverse effects on prospects of Future Pregnancy?Please advise ASAP as I am waiting for your response to move forward with Medicines accordingly.Please take cognizance of the fact that as per my knowledge the contraceptive needs to be taken within 24 hours so please advise ASAP ?
Posted Sat, 8 Jun 2013 in Birth Control
Answered by Dr. Aarti Abraham 1 hour later
Thanks for your query.
You are right - if you want to take the emergency contraceptive pills like the I pill, it is most effective if taken within 24 hours, though it can be taken upto 72 hours with reduced efficacy.
Please understand that the I pill is not 100 % effective in preventing a pregnancy, but upto 90 % effective if taken within 24 hours.
There are no long term side effects on future pregnancy.
However, it can alter the normal menstrual pattern and cause irregular bleeding / spotting, which can be a concern and cause for undue anxiety.
Minor nausea / vomiting may occur.
Please take the I pill right now if you are anxious not to conceive.
However understand that it is not a substitute for regular contraceptive use.
That will ensure that your wife doesnt suffer from unwanted side effects, anxiety or infections.

Take care, and feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: Is it safe to use contraceptive pills like i pill? Side effects? 21 minutes later

Thank you so much for the valuable advice.Just wanted to know should My Wife Take i-Pill before food or after food and what is the Dosage i.e. just one Tablet or more than one Tablet to ensure that she doesn't conceive. Also wanted to understand what would be the side effects of this Contraceptive Pill elaborately.Just wanted to be sure it should affect adversely future Pregnancy Prospects.Awaiting for for your valuable advice so that I can Action on it ASAP !!

Answered by Dr. Aarti Abraham 6 minutes later
Hello again
A single pill is effective.
i-pill has no long-term or serious side effects, and is safe to use for almost every woman.

Nausea, vomiting, lower abdominal pain, a feeling of breast tenderness and headache are some common side effects after taking i-pill. All this should stop within a day or two. There are chances of unexpected vaginal bleeding, but this is not XXXXXXX and should clear up by the time of the next period. i-pill might also cause the next period to come early or later than normal. But if the periods are delayed by more than a week, it is recommended to go in for a pregnancy test. i-pill will have no lasting effect that may complicate future (and wanted) pregnancies.

i-pill is not recommended if you are allergic to levonorgestrel - the medicine used in i-pill.

It is to be swallowed with water after meals to prevent chances of vomiting.

Please go through the following link . It will help you, am sure

All the best.
Above answer was peer-reviewed by
Follow-up: Is it safe to use contraceptive pills like i pill? Side effects? 8 minutes later
Thank you So Much Doc. That indeed helped !! I will go ahead with one single i-Pill as directed and I am not sure if my wife is allergic to levonorgestrel.How do I determine that !!

Answered by Dr. Aarti Abraham 15 minutes later
Well if she has had any allergic reaction in the past to any hormonal preparation, that could be a pointer.
the allergy is very rare, and a single pill in general doesnt cause problems.
Go ahead with the I pill, and if you do experience allergic symptoms, then please consult a doctor , it is easily treatable.
take care.
Above answer was peer-reviewed by
Follow-up: Is it safe to use contraceptive pills like i pill? Side effects? 58 minutes later
Thanks a Ton Doctor !!

Have a great day Ahead !!

Answered by Dr. Aarti Abraham 2 hours later
Thanks for the appreciation.
Its a pleasure interacting with people like you.
take care.
Feel free to drop a review and contact me personally on my url anytime in the future :
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor